Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 27, 2017, 8:11 PM EDT for Athens County, Vinton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 8:11 PM EDT (00:11 UTC)
- Expired
- May 27, 2017, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Athens County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405
WGUS51 KRLX 280011
FFWRLX
OHC009-163-280315-
/O.NEW.KRLX.FF.W.0020.170528T0011Z-170528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
811 PM EDT SAT MAY 27 2017
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
West central Athens County in southeastern Ohio...
Northeastern Vinton County in southeastern Ohio...
* Until 1115 PM EDT
* At 809 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area, with little movement.
These storms are expected to continue through 9 PM before
diminishing. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Athens, Lake Hope State Park, Nelsonville, Chauncey, Amesville and
The Plains.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3946 8198 3941 8195 3935 8199 3932 8234
3939 8249 3939 8229 3945 8228
$$
052 follow-up statements
547
WGUS71 KRLX 280056
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
856 PM EDT SAT MAY 27 2017
OHC009-163-280315-
/O.CON.KRLX.FF.W.0020.000000T0000Z-170528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Vinton OH-
856 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
WEST CENTRAL ATHENS AND NORTHEASTERN VINTON COUNTIES...
At 854 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area have diminished, but light to moderate
showers will continue through 10 PM. Thus, the warning will continue.
Some locations that will experience flooding include...
Athens, Lake Hope State Park, Nelsonville, Chauncey, Amesville and
The Plains.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3946 8198 3941 8195 3935 8199 3932 8234
3939 8249 3939 8229 3945 8228
$$
05973
WGUS71 KRLX 280228
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1028 PM EDT SAT MAY 27 2017
OHC009-163-280237-
/O.CAN.KRLX.FF.W.0020.000000T0000Z-170528T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Vinton OH-
1028 PM EDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING FOR WEST CENTRAL ATHENS AND NORTHEASTERN
VINTON COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3946 8198 3941 8195 3935 8199 3932 8234
3939 8249 3939 8229 3945 8228
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:57 PM EDT, 14 minutes earlier.
Area forecast discussion, May 27, 7:57 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
757 PM EDT Sat May 27 2017
.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 750 PM Saturday...
A messy evolution to the convection tonight which is difficult
to quantify with a PoP. Some places are just getting hammered
with slow moving convection while others are lucking out and
remaining completely dry. A few severe storms though the
potential for those has greatly decreased in the last half an
hour as the area has been worked over and cloud cover has all
but stopped any additional heating. The slow moving nature of
the storms and torrential rainfall rates warrant an elevated
risk for flash flooding. So will continue with both severe and
flash flood watches for the time being.
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.
As of 230 PM Saturday...
Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.
Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.
Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...
During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...
This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 750 PM Saturday...
Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals. Expecting a lull during a portion of the overnight,
with a warm front returning and bringing morning convection
again Sunday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Many as models are not handling convection
very well.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 05/28/17
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H L H H M
HTS CONSISTENCY H H H H H H H H H M M L
BKW CONSISTENCY M M M M M L M M L M M L
EKN CONSISTENCY H H H H L L L M L L M L
PKB CONSISTENCY H H H H M L L L M H L L
CKB CONSISTENCY H H H H L L L L H M M L
AFTER 00Z MONDAY...
None expected though clear nights and low flow may cause river
valley fog.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26Hazardous weather outlook, May 27, 5:57 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 557 PM EDT Sat May 27 2017 KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282200- Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 557 PM EDT Sat May 27 2017 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with a slight risk of severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-083-084-WVZ010-011-282200- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler- 557 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Tonight. There is a chance of isolated strong to severe thunderstorms into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued stormy weather with the potential of isolated severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520- 282200- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 557 PM EDT Sat May 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Continued stormy weather with a slight risk of severe storms Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 27, 6:40 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL OLIVE HILL 38.30N 83.17W
05/27/2017 E1.75 INCH CARTER KY PUBLIC
REPORT VIA BROADCAST MEDIA WITH PICTURE.
&&
MZSpecial weather statement, May 27, 6:51 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Charleston WV 651 PM EDT SAT MAY 27 2017 WVZ007-008-014>016-272315- Jackson-Roane-Mason-Kanawha-Putnam- 651 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH CENTRAL KANAWHA...NORTHEASTERN PUTNAM...WEST CENTRAL ROANE AND SOUTHEASTERN JACKSON COUNTIES... At 650 PM EDT, a strong thunderstorm was located near Kenna, or 8 miles south of Ripley, moving southeast at 20 mph. Dime size hail is possible with this storm. Locations impacted include... Sissonville, Kenna, Statts Mills, Harmony, Given, Kentuck, Liberty and Fairplain. This includes Interstate 77 in West Virginia between mile markers 114 and 136. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3871 8187 3882 8176 3867 8138 3850 8163 TIME...MOT...LOC 2250Z 305DEG 19KT 3871 8175 09
Special weather statement, May 27, 7:15 PM EDT, 56 minutes before
Special Weather Statement National Weather Service Charleston WV 715 PM EDT SAT MAY 27 2017 WVZ027-519-272345- Clay-Northwest Nicholas- 715 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS AND SOUTHERN CLAY COUNTIES... At 715 PM EDT, a strong thunderstorm was located near Clay, moving east at 15 mph. Dime size hail is possible with this storm. Locations impacted include... Clay, Indore, Bickmore and Drennan. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3836 8123 3847 8118 3842 8087 3824 8100 TIME...MOT...LOC 2315Z 287DEG 12KT 3839 8113 09
Local storm report, May 27, 7:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 ESE BARTLETT 39.41N 81.81W
05/27/2017 E1.00 INCH WASHINGTON OH PUBLIC
&&
EVENT NUMBER RLX1700447
MZSpecial weather statement, May 27, 7:48 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
748 PM EDT SAT MAY 27 2017
OHZ075-076-084-WVZ009>011-019-020-280115-
Washington-Athens-Vinton-Doddridge-Ritchie-Wood-Pleasants-Tyler-
748 PM EDT SAT MAY 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...
ATHENS...NORTHEASTERN VINTON...PLEASANTS...NORTHERN RITCHIE...WEST
CENTRAL DODDRIDGE...SOUTHWESTERN TYLER AND NORTHERN WOOD COUNTIES...
At 744 PM EDT, an area of strong thunderstorms were across parts of
extreme southeast Ohio and northern West Virginia, with little
movement. Very heavy rainfall is occurring with these storms, and
may cause localized flooding. These storms will continue through
830 PM before diminishing. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, St. Marys, Mcarthur, Albany,
Lake Hope State Park, Vienna, Nelsonville, Williamstown, Pennsboro,
Belmont, West Union, Washington, Lubeck, Boaz, Newport, Chauncey and
North Hills.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 174 and 186.
Interstate 77 in Ohio between mile markers 1 and 3.
Route 50 in West Virginia between mile markers 1 and 54.
LAT...LON 3923 8065 3923 8264 3936 8265 3936 8264
3937 8263 3937 8252 3940 8251 3939 8229
3945 8228 3946 8100
TIME...MOT...LOC 2344Z 269DEG 49KT 3940 8174
05Special weather statement, May 27, 8:03 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
803 PM EDT SAT MAY 27 2017
WVZ008-280030-
Jackson-
803 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JACKSON COUNTY...
At 802 PM EDT, a strong thunderstorm was located near Ripley, moving
east at 10 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Ripley, Cottageville, Statts Mills, Fairplain, Evans and Given.
This includes Interstate 77 in West Virginia between mile markers 130
and 142.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3889 8160 3872 8161 3874 8180 3880 8185
3887 8186
TIME...MOT...LOC 0002Z 276DEG 8KT 3882 8179
09Nearby
Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.